Nitroglycerin poisoning occurs when an overdose of nitroglycerin (used as medication to open coronary blood vessels) has been swallowed.
Nitroglycerin in solid (tablet) form:
Note: This list may not be all inclusive.
- Body as a whole o Coma o Confusion o Death o Dizziness o Fainting o Flushing o headache
- Respiratory o Shortness of breath o Slow breathing
- Eyes, ears, nose, and throat o Difficulty seeing
- Skin o Bluish color to lips and fingernails o Cold
- Gastrointestinal o diarrhea o Cramping o Loss of appetite o nausea and Vomiting
- Heart and blood vessels o Low Blood pressure o Heart palpitations o Rapid heartbeat or slow heartbeat
- Nervous system o Convulsions
DO NOT induce Vomiting.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
Call Poison Control or your local emergency number - they will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. If possible, take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Administering activated charcoal
- Administering a laxative
- Emptying the stomach (gastric lavage)
- Administering artificial respiration (breathing)
- Maintaining adequate respiration rate
- Treating the symptoms
Deaths have occurred, but are rare.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.